Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 1998, 5:41 AM CDT for Franklin County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1998, 5:41 AM CDT (10:41 UTC)
- Expired
- May 29, 1998, 6:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:50 AM CDT | Hail 1 | Rantoul, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1989 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 291042 SVRTOP KSC059-291130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 541 AM CDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 630 AM CDT * AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF OTTAWA...MOVING EAST SOUTHEAST AT 35 MPH.T * SOME LOCATIONS AFFECTED... OTTAWA POMONA RICHTER HOMEWOOD PEORIA RANTOUL DAK/PF DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:57 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 29, 3:57 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 357 AM CDT FRI MAY 29 1998 ...IF...WHEN...WHERE WILL THUNDERSTORMS REDEVELOP... ONGOING THUNDERSTORMS SWEPT ALONG THE NEBRASKA-KANSAS BORDER OVERNIGHT WERE NOT IDENTIFIED BY ANY OF THE MODELS. IN FACT...ONLY THE NGM SHOWED PRECIP OVER WESTERN NEBRASKA (AND IT WAS TO FAR NORTH). BELIEVE NGM STARTS OFF AS THE MODEL OF CHOICE...WITH THE ETA WINNING OUT BY 24 HOURS. OUTFLOW BOUNDARIES WILL PRESENT A CLIMATE FOR RENEWED THUNDERSTORMS DURING THE AFTERNOON IN ADDITION TO COOLING OF THE 700MB CAP BY TONIGHT'S ACTIVITY. WILL ADD 30% POP FOR NORTHERN HALF OF THE CWA THIS AFTERNOON THEN INCREASE/CONTINUE POPS TONIGHT. ACTIVITY SHOULD END SATURDAY MORNING AS THE FRONTAL SYSTEM BEGINS LIFTING NORTH IN RESPONSE TO THE H500 RIDGE ERODING AND SOUTHWEST FLOW BEGINNING TO TAKE OVER. LOWERED TEMPS IN NORTHEAST DUE TO CLOUDS AND CONFUSING WIND FLOW TODAY...WITH WARMEST READINGS FOR NORTHCENTRAL. DLR .TOP...NONE.
In the hours before
Special weather statement, May 29, 4:18 AM CDT, 1 hour 23 minutes before
KSZ010-291300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 418 AM CDT FRI MAY 29 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTHEAST KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 456 THAT WAS IN EFFECT UNTIL 8 AM HAS BEEN CANCELLED FOR THE FOLLOWING NORTHEAST KANSAS COUNTY... MARSHALL THE AREA OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST AND NOT LONGER PRESENTS A THREAT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST UPDATES. DLR
Special weather statement, May 29, 4:57 AM CDT, 44 minutes before
KSZ011-012-291300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT FRI MAY 29 1998
...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTHEAST
KANSAS...
SEVERE THUNDERSTORM WATCH NUMBER 456 THAT WAS IN EFFECT UNTIL 8 AM
HAS BEEN CANCELLED FOR THE FOLLOWING NORTHEAST KANSAS COUNTIES...
BROWN AND NEMAHA
THE AREA OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST AND NO
LONGER PRESENTS A THREAT.
STAY TUNED TO @NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES.
DLRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:36 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 34 min |
| May 29, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 62 min |
| May 29, 5:12 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.